Wyoming, 2008High Wind in Wyoming, November 6, 2008
November 6, 2008 · NWS CYS · 2 events in 2 counties and zones
A powerful low pressure system over Nebraska produced very strong winds over parts of southeast Wyoming.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful low pressure system over Nebraska produced very strong winds over parts of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 6, 4:20 AM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Nov 6, 4:20 AM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
420 AM MST THU NOV 6 2008
.SHORT TERM...TODAY THROUGH FRIDAY...
VERTICALLY STACKED STORM SYSTEM WAS OVER SOUTH CENTRAL SOUTH DAKOTA
EARLY THIS MORNING. THE TIGHT SURFACE PRESSURE GRADIENT WILL
PERSIST OVER THE EASTERN PART OF THE CWA FOR THE REST OF TODAY ALONG
WITH WINDS UP TO 55 KNOTS AT 700 MB. NORTHWEST WINDS HAVE GUSTED
TO AROUND 60 MPH SINCE 08Z OVER MUCH OF THE PANHANDLE AND FAR
SOUTHEAST WYOMING. AS THE STORM SYSTEM MOVES SLOWLY TO THE EAST
THE WINDS WILL GRADUALLY DIMINISH TONIGHT AND FRIDAY. WILL
CONTINUE THE PREVIOUSLY ISSUED HIGH WIND WARNING FOR FAR SOUTHEAST
WYOMING AND THE SOUTHERN PANHANDLE THROUGH 01Z. ALONG WITH THE
WINDS HAS BEEN LIGHT TO MODERATE SNOWFALL OVER THE PANHANDLE AND
AREAS IN SOUTHEAST WYOMING NEAR THE NEBRASKA BORDER. AT 11Z THE
HEAVIEST BAND OF SNOW WAS LOCATED FROM KIBM TO KTOR AND HAS BEEN
PUSHING SLOWLY SOUTH. MODELS DEPICT UP TO 6 INCHES OF NEW SNOWFALL
OVER THE NORTHERN PANHANDLE MAINLY THROUGH MIDDAY. THE 00Z GFS IS
SLIGHTLY COOLER THAN THE NAM AND SO DEPICTS GREATER SNOWFALL
AMOUNTS OVER THE NORTHERN PANHANDLE. FOR NOW WILL PLACE 2 TO 5
INCHES OF SNOW OVER THAT AREA WITH THE LARGER AMOUNTS NEAR THE
PINE RIDGE THROUGH MIDDAY. CALLS THIS MORNING HAVE INDICATED UP
TO AN INCH OF SNOW AND GREATLY REDUCED VISIBILITIES IN THE HEAVIER
SNOW. LOWER ACCUMULATIONS WILL OCCUR IN SOUTHEAST WYOMING NEAR
THE NEBRASKA BORDER AND THE SOUTHERN PANHANDLE...WITH GENERALLY AN
INCH OR LESS EXPECTED. WITH THE SNOW AND WINDS IN MIND...WILL
ALTER THE HIGHLIGHTS AND PLACE THE NORTHERN PANHANDLE IN A WINTER
STORM WARNING THROUGH 01Z. THE SNOW WILL END TONIGHT AND CLOUDS
DECREASE FROM WEST TO EAST AS THE STORM SYSTEM MOVES SLOWLT AWAY
FROM THE CWA. MODELS ALL INDICATE CLOUDS SPREADING BACK OVER THE
CWA ON FRIDAY WITH LIGHT QPF BY AFTERNOON OVER THE FAR NORTH PART
OF THE CWA AND THE MOUNTAINS. FOR NOW WILL GO ALONG WITH THAT
SCENARIO. THE TEMPERATURES WILL REMAIN ON THE COOL SIDE TODAY AND
WILL THEN WARM SOME FOR FRIDAY.
.LONG TERM...FRI NIGHT THROUGH WED...
NORTHWESTERLY FLOW ALOFT FRI NIGHT AND SATURDAY WILL YIELD TO AN
UPPER RIDGE SAT NIGHT. JET ENERGY DIVING SOUTHEASTWARD WILL
UNDERMINE THE RIDGE SUNDAY AND RESULT IN A FAIR AMOUNT OF UPPER
DIFFLUENCE SUN NIGHT INTO MON. DISCOMBOBULATED UPPER FLOW REGIME TUE
WILL BECOME RATHER TROFFY WED. AT THE SURFACE...A STALLED BOUNDARY
ORIENTED NORTHWEST TO SOUTHWEST ACROSS THE FORECAST WILL MOVE EAST
AS A WARM FRONT FRI NIGHT AND SAT. SAT WILL BE MILDER AND DRY
ALTHOUGH A FAIR AMOUNT OF HIGH AND MID LEVEL MOISTURE WILL BE
PRESENT. A BACKDOOR TYPE COLD FRONT WILL BRING COOLER CONDITIONS AND
A CHANCE OF PRECIPITATION SUN. LOW LEVEL CONVERGENT FLOW MON WILL
CONTINUE COOL AND RATHER UNSETTLED CONDITIONS...ALTHOUGH MODELS HINT
AT DRYING OF THE AIRMASS LATE MON INTO MON NIGHT. TUE WILL REMAIN
RATHER COOL BUT LOOKS TO BE DRY AS MOISTURE AND LIFTING DYNAMICS
WILL BE WEAK. AND ELONGATED SURFACE TROUGH WED WILL PRODUCE A COOL
AND RATHER UNSETTLED DAY WITH A CHANCE OF PRECIP.
&&
.AVIATION...MVFR OR IFR CEILINGS AND VISIBILITIES IN SNOW WILL AFFECT
MUCH OF THE NEBRASKA PANHANDLE AND NEARBY AREAS OF SOUTHEAST
WYOMING THROUGH 01Z. CEILINGS AND VISIBILITIES WILL LIKELY IMPROVE
IN THAT PART OF THE CWA DURING THE AFTERNOON. IN ADDITION...STRONG
NORTHWEST WINDS WILL GUST AS HIGH AS 55 KNOTS OVER AND EAST OF THE
LARAMIE RANGE THROUGH 01Z. TURBULENCE...MORNING IFR CEILINGS AND
VISIBILITIES AND ICING WILL BE A CONCERN TO AVIATION INTERESTS TODAY
ESPECIALLY OVER THE EAST PART OF THE CWA.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 6 PM FOR MOST AREAS ALONG AND EAST OF
THE LARAMIE RANGE. ZONES 60..66>70.
NE...WINTER STORM WARNING UNTIL 6 PM FOR THE NORTHERN PANHANDLE.
ZONES 1>3.
HIGH WIND WARNING UNTIL 6 PM FOR THE SOUTHERN PANHANDLE.
ZONES 19>21..54..55.
&&
WEILAND/JRHazardous weather outlook, Nov 6, 5:38 AM MST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
538 AM MST THU NOV 6 2008
NEZ019>021-054-055-WYZ060-066>070-071245-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-NIOBRARA-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
538 AM MST THU NOV 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT TODAY. NORTHWEST WINDS OF 25 TO
40 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED. IN THE
MOUNTAINS...EXPECT SUSTAINED WINDS OF 35 TO 50 MPH WITH GUSTS TO
70 MPH. ADDITIONALLY...AREAS OF LIGHT SNOW WILL EXIST. THE WIND
WILL COMBINE WITH THE SNOW TO PRODUCE AREAS OF LOW VISIBILITY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO PHONE THE NATIONAL WEATHER SERVICE WITH
REPORTS OF WIND SPEEDS AND GUSTS.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ001>003-071245-
SIOUX-DAWES-BOX BUTTE-
538 AM MST THU NOV 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT TODAY. TOTAL ACCUMULATIONS OF
2 TO 5 INCHES ARE EXPECTED BY LATE THIS AFTERNOON. THE SNOW WILL
COMBINE WITH STRONG WINDS TO PRODUCE AREAS OF LOW VISIBILITY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO PHONE THE NATIONAL WEATHER SERVICE WITH
SNOW AMOUNTS AS WELL AS REPORTS OF WIND SPEEDS AND GUSTS.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ059-061>065-071245-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-
538 AM MST THU NOV 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
VERY BRISK WINDS WILL OCCUR TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Nov 6, 4:35 AM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
435 AM MST THU NOV 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 AM SNOW CHADRON 42.83N 103.00W
11/06/2008 M0.0 INCH DAWES NE LAW ENFORCEMENT
0.5 INCH OF SNOW
0420 AM SNOW TORRINGTON 42.07N 104.18W
11/06/2008 M0.0 INCH GOSHEN WY LAW ENFORCEMENT
0.25 INCH OF SNOW
0421 AM SNOW DOUGLAS 42.76N 105.39W
11/06/2008 M0.0 INCH CONVERSE WY LAW ENFORCEMENT
0.5 INCH OF SNOW
0423 AM SNOW LUSK 42.76N 104.45W
11/06/2008 M0.0 INCH NIOBRARA WY LAW ENFORCEMENT
1 INCH OF SNOW
0423 AM NON-TSTM WND DMG LUSK 42.76N 104.45W
11/06/2008 NIOBRARA WY LAW ENFORCEMENT
40 FOOT TALL PINE TREE BLOWN OVER
&&
JRHigh Wind, Cheyenne Foothills
- When
- November 6, 6:00 AM MST to 12:30 PM MST
- Where
- Cheyenne Foothills forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $20,000
- Reported by
- ASOS
Many wind gusts in excess of 60 mph recorded with a peak gust of 67 mph at the Cheyenne airport. Some minor sign damage noted in Cheyenne.
High Wind, Laramie Range
- When
- November 6, 6:00 AM MST to 12:30 PM MST
- Where
- Laramie Range forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- ASOS
Many wind gusts in excess of 60 mph recorded with an estimated peak gust of 80 mph near Horse Creek, WY.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, November 6, 20081 injured · $500,000 · 68 kt wind · 6 events
- High Wind in Kansas, November 6, 2008$94,000 · 63 kt wind · 6 events
- Winter Storm and High Wind in Nebraska, November 6 to 7, 2008$30,000 · 56 kt wind · 20 events
- Wildfire in Texas, November 6, 2008$71,000 · 1 event
- Blizzard and Winter Weather in South Dakota, November 6 to 7, 200836 events
- Winter Storm in North Dakota, November 6 to 7, 200811 events
- High Wind in Kansas, November 6, 200855 kt wind · 7 events
- High Wind in Kansas, November 6, 2008$10,000 · 61 kt wind · 7 events
- Winter Storm in Nebraska, November 6, 20086 events
- High Wind in Minnesota, November 6, 200855 kt wind · 5 events
- Winter Storm in South Dakota, November 6 to 7, 20084 events
- Winter Weather in Minnesota, November 6 to 7, 20084 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134524, 134525.